Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 84, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 13, 2023, 10:24 AM EDT. It took effect at Sep 13, 2023, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2023, 10:24 AM EDT (14:24 UTC)
- In effect from
- Sep 13, 2023, 2:00 PM EDT
- Expired
- Sep 13, 2023, 10:25 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
117 WHUS71 KBUF 131424 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1024 AM EDT Wed Sep 13 2023 LOZ043>045-132230- /O.NEW.KBUF.SC.Y.0084.230913T1800Z-230914T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1024 AM EDT Wed Sep 13 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT THURSDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...From 2 PM this afternoon to 2 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
2 follow-up statements
143 WHUS71 KBUF 131852 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 252 PM EDT Wed Sep 13 2023 LOZ043>045-140300- /O.CON.KBUF.SC.Y.0084.000000T0000Z-230914T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 252 PM EDT Wed Sep 13 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to the Saint Lawrence River. * WHEN...Until 2 AM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
581 WHUS71 KBUF 140225 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1025 PM EDT Wed Sep 13 2023 LOZ043>045-140330- /O.CAN.KBUF.SC.Y.0084.000000T0000Z-230914T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1025 PM EDT Wed Sep 13 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have dropped below small craft advisory criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 6:53 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 13, 6:53 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 653 AM EDT Wed Sep 13 2023 .SYNOPSIS... A slow moving cold front will finish crossing the area this morning while continuing to generate some showers. A very cool airmass will then follow in its wake into Friday, while a large area of Canadian high pressure will offer mainly fair dry weather. The exception will be southeast of the lakes where there will likely be some lake effect rain showers. While Hurricane Lee will be chugging up the coast this weekend, we will be enjoying dry weather with a moderation in temperatures. && .NEAR TERM /THROUGH TONIGHT/... Deep mid/upper level trough across the Upper Great Lakes will pivot to Quebec and the eastern Great Lakes through tonight. At the surface, main cold frontal boundary exiting the region early this morning followed right behind by a reinforcing boundary. The exiting of the main cold front will allow the associated showers to taper off as the main area of showers shifts into eastern New York. Incoming drier air aloft has fizzled earlier lake effect response off Lake Erie. Off Lake Ontario, expect lake effect showers to develop across the southeast portion of the lake from Wayne to Oswego County this morning then also fall apart toward mid day as drier air reaches there. Cold advection and plenty of cloud cover will keep temperatures today on the cool side with most highs only in the lower to mid 60s. Tonight, the mid/upper level trough axis will cross the eastern Great Lakes, introducing a more favorable environment for lake effect again with growing lake induced equilibrium levels, added synoptic scale ascent and moisture. Expect lake effect showers off Lake Erie to focus across the western Southern Tier. Off Lake Ontario, lake effect showers will be found from the Monroe County shoreline eastward to Oswego County from mid to late evening through Thursday morning. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Following the passage of the upper trough axis...heights and temps aloft will begin to slowly rebound on Thursday...while surface-based ridging and drier air builds into the region from the central Great Lakes. Coupled with increasing diurnal effects...this will help to break up the limited lake response from west to east as we push through the day. Expect any leftover isolated lake effect showers southeast of Lake Erie to fall apart rather quickly Thursday morning...with scattered showers southeast of Lake Ontario then following suit Thursday afternoon. Otherwise we can expect a dry day with increasing amounts of sunshine...with tranquil weather then following areawide for Thursday night as the surface ridge makes further inroads into our region. With respect to temperatures...850 mb T's of +3C to +6C should support highs mostly in the lower-mid 60s Thursday...though the higher terrain of the Southern Tier and Tug Hill/western Adirondack foothills will likely see temps remaining confined to the upper 50s. Mainly clear skies/light winds and the lingering cool/dry airmass will then allow lows to range through the 40s Thursday night...when a few of the coldest Southern Tier valleys could even reach the upper 30s. Fair dry weather will then dominate our region through the remainder of this period...as we'll be firmly ensconced within a region of compensating deep-layer ridging and subsidence between extratropical- transitioning Lee as it tracks to eastern New England/Atlantic Canada...and the next upper level trough pivoting into the central Great Lakes. At the same time gradual warming of our airmass will support a measured day-to-day warming trend...with temperatures recovering to typical mid-September levels (highs in the upper 60s/lower 70s and lows in the upper 40s to lower 50s) by Saturday/ Saturday night. && .LONG TERM /SUNDAY THROUGH TUESDAY/... The ridging that graced our region with fine mid-September weather Friday and Saturday will gradually break down on Sunday as the aforementioned upper level trough makes further southeastward progress. This will result in a general west-east increase in cloud cover through the day...with some widely scattered to scattered showers becoming possible across western New York during the afternoon. Otherwise high temps will be very similar to those of Saturday...with most locations again seeing readings peak in the upper 60s to lower 70s. More general shower chances can then be expected Sunday night and Monday as the axis of the upper level trough pivots across our region...with lingering broader troughing and attendant cooler air aloft then allowing at least some potential for these (as well as some lake effect showers) to continue through Monday night and Tuesday. Meanwhile...temperatures will also pull back a few degrees from those seen over the weekend. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... A surface cold front will finish crossing the region this morning. Showers will exit the eastern Lake Ontario region (including KART) with the front this morning. Some lake effect showers will develop southeast of the lakes today, but will likely have little impact on the terminals. Widespread MVFR CIGS this morning, with IFR across the higher terrain of the Southern Tier and much of Central NY and the eastern Lake Ontario region. The lower CIGS will gradually improve by this afternoon to VFR for lower elevations and MVFR for higher terrain. Outlook... Thursday...VFR/MVFR with a chance of lake effect showers in the morning east of the lakes. Friday and Saturday...VFR. Sunday...Mainly VFR with a chance of showers late. && .MARINE... Moderate west to northwest breezes expected through tonight will generate choppy conditions on much of Lake Ontario, with waves approaching small craft advisory levels over the eastern half of the lake. A shorter fetch on Lake Erie will result in less wave action. As high pressure moves into the Lower Great Lakes later Thursday and Thursday night, winds and waves will subside. Cooler air aloft will produce favorable conditions for waterspouts on both lakes at times through Thursday morning. Waterspouts are most likely near bands of lake effect showers where low level convergence is maximized. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH/TMA NEAR TERM...Hitchcock/TMA SHORT TERM...JJR LONG TERM...JJR AVIATION...Hitchcock/RSH/TMA MARINE...RSH/TMA
Hazardous weather outlook, Sep 13, 4:46 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 446 AM EDT Wed Sep 13 2023 NYZ001>008-010>014-019>021-085-140900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 446 AM EDT Wed Sep 13 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 446 AM EDT Wed Sep 13 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Waterspouts are possible on Lake Erie and Lake Ontario today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts are possible on Lake Erie and Lake Ontario Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.